Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 179, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 21, 2017, 6:20 PM CDT for Fayette County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2017, 6:20 PM CDT (23:20 UTC)
- Expired
- Jul 21, 2017, 6:45 PM CDT
- In force
- 25 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Fayette County, IA
The radar
The La Crosse radar (KARX), 111 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 4:52 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
250 WUUS53 KARX 212320 SVRARX IAC065-212345- /O.NEW.KARX.SV.W.0179.170721T2320Z-170721T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 620 PM CDT FRI JUL 21 2017 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Northeastern Fayette County in northeastern Iowa... * Until 645 PM CDT * At 619 PM CDT, a severe thunderstorm was located over West Union, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Clermont around 635 PM CDT. Elgin around 640 PM CDT. Other locations impacted by this severe thunderstorm include Wadena, Randalia, Donnan, Montauk Historic Site and Albany. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4286 9191 4304 9188 4305 9160 4278 9161 TIME...MOT...LOC 2319Z 275DEG 25KT 4295 9180 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ RRS
2 follow-up statements
611 WWUS53 KARX 212330 SVSARX Severe Weather Statement National Weather Service La Crosse WI 630 PM CDT FRI JUL 21 2017 IAC065-212345- /O.CON.KARX.SV.W.0179.000000T0000Z-170721T2345Z/ Fayette IA- 630 PM CDT FRI JUL 21 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR NORTHEASTERN FAYETTE COUNTY... At 630 PM CDT, a severe thunderstorm was located near Elgin, or 7 miles southeast of West Union, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. this severe thunderstorm will remain over mainly rural areas of northeastern Fayette County, including the following locations: Wadena, Volga River State Park, Brainard, County Roads W 42 And B 40 and Montauk Historic Site. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4286 9183 4304 9181 4305 9160 4278 9161 TIME...MOT...LOC 2330Z 280DEG 26KT 4292 9168 HAIL...<.75IN WIND...60MPH $$ RRS
149
WWUS53 KARX 212338
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
638 PM CDT FRI JUL 21 2017
IAC065-212347-
/O.EXP.KARX.SV.W.0179.000000T0000Z-170721T2345Z/
Fayette IA-
638 PM CDT FRI JUL 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FAYETTE COUNTY
WILL EXPIRE AT 645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until midnight CDT for
northeastern Iowa.
LAT...LON 4286 9183 4304 9181 4305 9160 4278 9161
TIME...MOT...LOC 2337Z 275DEG 25KT 4292 9163
$$
RRSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:30 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jul 21, 2:30 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
230 PM CDT Fri Jul 21 2017
.SHORT TERM...(Tonight through Saturday Night)
Issued at 230 PM CDT Fri Jul 21 2017
Current trends show a large shield of showers and embedded
thunderstorms basically along and south of I-94. Some spotty heavier
rains occurred this morning across southeast MN/northeast IA with
amounts in the 3-4 inch range. With that, and expected re-
development this afternoon, expanded the Flash Flood Watch to
include Mitchel, Floyd, Chickasaw, and Fayette counties in northeast
IA.
Existing complex of showers and storms pushed cooler outflow
southward to near I-80 in Iowa. So, previous thinking of return flow
on the backside of this complex reaching up through I-94 has
diminished. Attention more focused now on areas across northeast IA
into far southwest WI this afternoon into this evening where
impressive nose of moisture transport will exist. Moisture transport
is firing additional storms over this outflow boundary as
precipitable water values push near 2.5 inches. In addition, plenty
of CAPE/shear for severe potential. Main threats through this
evening will be torrential/possible flooding rainfall and damaging
winds. All things considered, will lop off northern portions of
Flash Flood Watch and keep it going across northeast IA into far
southwest WI.
Shower/thunderstorm chances will be seen Saturday mainly along and
north of I-94 as a weak mid-level/surface trough ripples southeast
across the area. Farly decent CAPE available along with decent
shear, so cannot rule out a stronger storm or two north of I-94.
Otherwise, warm and still humid with highs topping out in the 80s. A
few showers and isolated storms still possible into Saturday night
northeast of I-94 with mid-level trough and steeper lapse rates.
Look for overnight lows
.LONG TERM...(Sunday through Thursday)
Issued at 230 PM CDT Fri Jul 21 2017
Cooler/drier air filters in on Sunday thanks to Canadian high
pressure sinking southward into the region. Still could see a small
chance of a shower/thunderstorm across north central WI with
lingering steeper lapse rates up that way.
Look for pleasant/dry conditions hang on through Monday as high
pressure drifts overhead. Looks like readings will top off in the
70s with dew points in the upper 50s/lower 60s.
Shower/thunderstorm chances return Tuesday and linger through Friday
as northwest flow aloft bring a couple systems through the region.
Otherwise, seasonably warm.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1242 PM CDT Fri Jul 21 2017
Cloudy (mostly VFR) skies with periodic light to moderate rain
showers will be the rule at KLSE/KRST through the afternoon. Could
see some MVFR reductions in visibility, especially at KLSE. A second
round of thunderstorms is then expected to develop late this
afternoon and into the evening. However, these storms should remain
south of the TAF airfields and removed all thunder from the 18Z
TAFs. Given moist airmass and light winds, ceilings may drop below
3000 ft agl overnight and have introduced this idea at KRST
beginning at 22.08Z and at KLSE beginning at 22.10Z. Some guidance
suggests IFR ceilings are possible and this is something to monitor
over the next 12 to 18 hours. Light south winds this afternoon will
gradually to turn to the southeast, and then to the northeast or
becoming variable overnight.
&&
.HYDROLOGY...
Issued at 230 PM CDT Fri Jul 21 2017
Aerial flood warnings continue for counties impacted by
significant rains and flooding east of the Mississippi River, with
flood crests currently working down the Trempealeau and Kickapoo
Rivers as well as down the La Crosse River. With southward shift of
heavier rain threat, conditions should continue to improve for areas
basically north of I-90. Showers and thunderstorms across northeast
Iowa into far southwest WI will continue flash flood threat into
tonight. Those along waterways really need to pay very close
attention to the weather today, and be prepared to act quickly if
heavy rains again develop.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Saturday morning for WIZ053>055-061.
MN...None.
IA...Flash Flood Watch through Saturday morning for IAZ008>011-018-
019-029-030.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...ROGERS
HYDROLOGY...DASHazardous weather outlook, Jul 21, 2:25 PM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 225 PM CDT Fri Jul 21 2017 IAZ008>011-018-019-029-030-WIZ053>055-061-221200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Vernon-Crawford-Richland-Grant- 225 PM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for portions of northeast Iowa, southeast Minnesota, and central into southwest Wisconsin. .DAY ONE...This Afternoon and Tonight A Flash Flood Watch is in effect through tonight. Thunderstorms have weakened, but another round of thunderstorms is expected between 4 and 10 pm. This time period is of greatest concern for additional flash flooding. Additionally some of the storms could be severe, mainly along and south of U.S. Highway 18. Damaging winds are the main hazard, though large hail cannot be ruled out. Flooding will continue along the Kickapoo river. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Flooding will continue along the Kickapoo river through the weekend. Additional thunderstorms are possible area wide Tuesday night through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-221200- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- 225 PM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for a portion of north central Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms are possible, mainly through this evening. Lightning and brief heavy rainfall will be the main hazards with the storms. Flooding will continue along the Trempealeau and Kickapoo rivers. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Flooding will continue along the Trempealeau and Kickapoo rivers through the weekend. A few thunderstorms are possible near and north of Interstate 94 Saturday afternoon. These storms are not expected to be severe. Additional thunderstorms are possible areawide Tuesday night through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. AJ
In the hours before
Local storm report, Jul 21, 1:07 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
107 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM HEAVY RAIN OSAGE 43.28N 92.81W
07/21/2017 M2.10 INCH MITCHELL IA EMERGENCY MNGR
&&
CJALocal storm report, Jul 21, 1:11 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
111 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM FLASH FLOOD 6 NW WESTGATE 42.83N 92.06W
07/21/2017 FAYETTE IA LAW ENFORCEMENT
WATER OVER THE ROAD.
&&
DBLocal storm report, Jul 21, 3:01 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
301 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HEAVY RAIN FREDERICKSBURG 42.96N 92.20W
07/21/2017 M4.60 INCH CHICKASAW IA FIRE DEPT/RESCUE
STORM TOTAL SINCE 6 AM.
&&
AJSpecial weather statement, Jul 21, 5:03 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service La Crosse WI
503 PM CDT FRI JUL 21 2017
IAZ030-WIZ061-212245-
Clayton-Grant-
503 PM CDT FRI JUL 21 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLAYTON AND
SOUTHERN GRANT COUNTIES...
At 502 PM CDT, a strong thunderstorm was located over Cassville, or
near Guttenberg, moving east at 30 mph. Another thunderstorm was
located near Platteville and was also moving east at 30 mph.
Winds of 30 to 40 mph and half inch hail are possible with this
storm.
This storm will be near...
Lancaster around 530 PM CDT.
Platteville, Dickeyville and Cuba City around 545 PM CDT.
Other locations impacted by this storm include Georgetown, Beetown,
Arthur, Potosi and Ellenboro.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4259 9069 4264 9071 4268 9090 4265 9090
4265 9104 4266 9113 4284 9110 4288 9043
4255 9043
TIME...MOT...LOC 2202Z 277DEG 27KT 4275 9101
RRSLocal storm report, Jul 21, 5:33 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
533 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 2 E CASSVILLE 42.72N 90.95W
07/21/2017 E0.75 INCH GRANT WI FIRE DEPT/RESCUE
&&Local storm report, Jul 21, 5:49 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
549 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 3 NE CASSVILLE 42.75N 90.96W
07/21/2017 E1.25 INCH GRANT WI PUBLIC
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:22 AM CDT | Flash Flood Warning | ARX | Howard | 3 hr |
| Jul 21, 10:18 AM CDT | Flash Flood Warning | ARX | Fayette | 3 hr |
| Jul 21, 10:45 AM CDT | Flash Flood Warning | ARX | Chickasaw | 3 hr |
| Jul 21, 5:08 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 35 min |
| Jul 21, 5:57 PM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 48 min |
| Jul 21, 6:45 PM CDT | Special Weather Statement | ARX | Clayton | 60 min |
| Jul 21, 6:54 PM CDT | Flash Flood Warning | ARX | Clayton | 15 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.